South Dakota, 2018Flash Flooding and Heavy Rain in South Dakota, August 14, 2018
August 14, 2018 · NWS FSD · 3 events in 1 county or zone
As a cold front trudged southward across the area during the late morning and early afternoon, a few slow-moving thunderstorms developed and became anchored for a brief time across southwestern portions of the Sioux Falls metro area. Rainfall rates in excess of 4 inches per hour occurred, with some significant flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a cold front trudged southward across the area during the late morning and early afternoon, a few slow-moving thunderstorms developed and became anchored for a brief time across southwestern portions of the Sioux Falls metro area. Rainfall rates in excess of 4 inches per hour occurred, with some significant flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 14, 11:09 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 14, 11:09 AM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1209 PM CDT Tue Aug 14 2018
.SHORT TERM...(Today and Tonight)
Issued at 311 AM CDT Tue Aug 14 2018
An upper level jet will move across North Dakota into northern
Minnesota today which will bring some lift and focus for potential
thunderstorm development through the day and evening. This jet
streak will help push a cool front at the surface southward which
will likely be a focus for afternoon and evening thunderstorm
development. Any activity early this morning should be post frontal,
elevated activity and should remain north of the area. Low pressure
to the south may allow some light showers and isolated thunderstorms
into mainly northwest Iowa during the morning and early afternoon
hours but coverage should be minimal. One effect that this low
pressure may have is spreading clouds north and disrupting day time
heating enough to keep afternoon and evening activity more isolated.
Will continue with isolated to scattered chances across the area.
The main threat with any of these storms will be some dime sized
hail and locally heavy rainfall.
By late tonight another piece of energy will move in from the west
as low pressure to the south moves away from the area. The effects
of this wave should be minimal tonight with just some small chances
in central SD late. Cooler air will continue to work south and lows
will likely be near 60 along highway 14 and in the mid 60s closer to
the Missouri River.
.LONG TERM...(Wednesday through Monday)
Issued at 311 AM CDT Tue Aug 14 2018
This wave will work across the area and could bring some morning
showers and isolated thunderstorms near the Missouri River in the
morning and could work with day time heating to allow a few
afternoon diurnally driven showers and storms to develop. Shear and
instability are marginal so the severe threat is minimal. With some
capping to be concerned about as well will keep chances mostly in
the isolated to scattered range. High temperatures should be near 80.
Small chance for showers and thunderstorms will continue into
Thursday as cool air remains in place. Severe weather threat again
minor.
A potentially more organized low pressure will move onto the Plains
Sunday into Monday and may bring a more widespread rain and isolated
thunderstorm threat. It will be a system to watch. Temperatures on
Friday and Saturday should be around normal while Sunday, Monday and
Tuesday have a better chance for below normal temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1203 PM CDT Tue Aug 14 2018
Front continues to work south through the region, switching winds
to a more northerly direction. Along and behind this boundary,
scattered showers and thunderstorms will be possible thru the mid
evening hours, however with the very hit or miss nature of them,
tough to time for any one particular TAF site. VFR conditions will
be most common thru the rest of today, however brief heavy rain
under any thunderstorm activity could lead to periods of
visibility restrictions.
By late tonight and early Wednesday morning, some MVFR conditions
become possible, mainly south of I-90. Additionally, shower and
thunderstorm activity may begin to approach KHON from the west by
very late in the period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...Kalin
Hazardous weather outlook, Aug 14, 2:14 AM CST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
314 AM CDT Tue Aug 14 2018
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-150815-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
314 AM CDT Tue Aug 14 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Scattered thunderstorms will be possible across the area this
afternoon. A stronger storm could produce hail to the size of
dimes.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flash Flood, Minnehaha
- When
- August 14, 12:44 PM CST to 1:30 PM CST
- Where
- Minnehaha County, 2.18 mi W of South Sioux Falls to 1.87 mi W of South Sioux Falls
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.522, -96.793
Reports of stalled cars and flash flooding at both the intersection of 41st Street and Marion Road and the intersection of 41st Street and Larch Avenue.
Heavy Rain, Minnehaha
- When
- August 14, 12:45 PM CST
- Where
- Minnehaha County, 2.51 mi W of South Sioux Falls
- Reported by
- Public
- Coordinates
- 43.520, -96.800
Rainfall of 4.7 inches in less than an hour. Report from social media.
Flash Flood, Minnehaha
- When
- August 14, 12:45 PM CST to 1:30 PM CST
- Where
- Minnehaha County, 2.08 mi WSW of South Sioux Falls to 2.03 mi WSW of South Sioux Falls
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.512, -96.790
Two apartments extensively damaged by flood waters on lower level.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Kansas, August 14 to 15, 20182 deaths · EF0 · 13 events
- Flash Flooding and Damaging Winds in Arizona, August 14, 20181 death · $24,000 · 52 kt wind · 5 events
- Flash Flooding and Flooding in New York, August 14 to 15, 2018$1.9 million · 23 events
- Flash Flooding and Flooding in Pennsylvania, August 14 to 16, 2018$930,000 · 14 events
- Flash Flooding and Flood in Oklahoma, August 14, 2018$25,000 · 3 in hail · 21 events
- Flood in Alaska, August 14 to 15, 2018$50,000 · 1 event
- Flash Flooding and Damaging Winds in New York, August 14, 2018$15,000 · 52 kt wind · 16 events
- Hail and Damaging Wind in Colorado, August 14, 20181.5 in hail · 15 events
- Hail and Damaging Wind in Texas, August 14, 20182.5 in hail · 9 events
- Flash Flooding and Damaging Winds in Arizona, August 14, 201862 kt wind · 6 events
- Damaging Winds in South Carolina, August 14, 201850 kt wind · 5 events
- Flash Flooding and Hail in Wyoming, August 14, 20181.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780567, 780568, 780633.